Hail, Morgan
- When
- May 27, 2:13 PM CST
- Where
- Morgan County, Waverly
- Measured
- 1 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 39.583, -89.950
6 flash flood, 5 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 12:00 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 100 PM CDT MON MAY 27 2002 MODELS DIFFER WITH HANDLING SHORT WAVES EJECTING FROM THE CENTRAL PLAINS INTO CENTRAL IL THRU THU WITH A WARM AND UNSETTLED WEATHER PATTERN PREVAILING. FAIRLY ACTIVE SPLIT ZONAL FLOW PREVAILS INTO THU WITH JET STREAM ACROSS THE NORTHERN TIER STATES WHILE WEAK CUTOFF UPPER LEVEL LOW OVER THE SOUTHERN PLAINS STATES. TENDING TO LEAN WITH THE ETA MODEL WHICH BETTER HANDLES MESOSCALE FEATURE AND LESS CONVECTIVE FEEDBACK THAN AVN. WATER VAPOR LOOP SHOWING MCV NEAR KUIN WITH CONVECTION AS FAR EAST AS A GALESBURG TO PITTSFIELD LINE AND MOVING SLOWLY NE. SURFACE ANALYSIS HAS ONE FRONTAL BOUNDARY EXTENDING FROM CENTRAL WI THRU FAR S MN SW TO 1009 MB LOW OVER EAST KS. A SECONDARY WARM FRONT LIFTING N NEAR I-70 WHERE ISOLATED CONVECTION DEVELOPNG. WARMER AND MORE HUMID TODAY WITH TEMPS 75 TO 81 EXCEPT RAIN COOLED 64 TO 70 FROM GALESBURG TO QUINCY. SOUTH WINDS 5 TO 10 MPH ADVECTED HIGH DEWPOINTS IN THE LOW TO MID 60S WHILE FROM KCMI NE NEAR 55. SKIES HAVE BECOME PARTLY TO MOSTLY CLOUDY. MORE UNSTABLE ATMOSPHERE WITH LIFTED INDICES MINUS 4-7C SW OF KBMI TO KHUF AND WILL HAVE SCATTERED CONVECTION ACROSS CWA EVEN SE TONIGHT. ISOLATED SVR POSSIBLE PER SPC THRU SUNSET WITH WEAK TO MODERATE SHEAR AND CAPES 1000-2000 J/KG AS DEWPOINTS GOT HIGHER TODAY THAN EARLIER EXPECTED. WILL CONTINUE CHANCE OF CONVECTION TONIGHT THRU THU ACROSS CENTRAL IL WITH FRONTAL BOUNDARY LINGERING IN AREA AND SERIES OF SHORT WAVES EJECTING TOWARD IL FROM THE CENTRAL PLAINS. BEST CHANCE TONIGHT THRU TUE NIGHT. SURPRISED TO SEE EXTENDED ETA DRY OUT WED NIGHT AND THU. WILL HOLD ONTO GOOD CHANCE OF CONVECTION UNTIL PACIFIC COOL FRONT PASSES THRU BY THU EVENING. GUIDANCE FAIRLY SIMILAR WITH TEMPS WITH MAV A BIT COOLER THAN FWC AND MESOETA 2M TEMPS INBETWEEN WHICH WILL FOLLOW AND CURRENT FORECAST REFLECTS. EXTENDED MODELS STILL SHOWING NW UPPER LEVEL FLOW EVOVLING LATE THIS WEEK WITH 590 DM 500 MB RIDGE NEAR CO. GENERALLY DRY AND A BIT COOLER WEATHER FRI/SAT FOR CENTRAL IL WITH MORE OF A COOL DOWN ACROSS THE GREAT LAKES AND NEW ENGLAND. MCS ACTIVITY FROM DEVELOPING WAA WITH LOW PRESSURE IN THE CENTRAL PLAINS TO MOVE ESE INTO THE MID MS VALLEY SAT NIGHT THRU MON WITH NEXT CHANCE OF CONVECTION OVER CWA. AREAS FROM KSPI TO KHUF SOUTH COULD EVEN HAVE CONVECTION AS EARLY AS SAT BUT WILL LEAVE IT DRY FOR NOW. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI EE 063/081 063/082 062 07554 PIA EE 061/081 062/083 061 07543 DEC EE 062/081 063/082 062 07554 CMI EE 059/081 061/082 061 07554 MTO EE 062/082 063/082 062 07454 LWV BE 064/083 065/083 063 07344 .ILX...NONE. KH
ILZ027>031-036>038-040>057-061>063-066>068-071>073-271730- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1122 AM CDT MON MAY 27 2002 THUNDERSTORMS OVER WEST CENTRAL ILLINOIS WILL CONTINUE TO MOVE INTO THE REMAINDER OF THE AREA THIS AFTERNOON. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...ALONG WITH BRIEF HEAVY RAINFALL AS THEY TRACK ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND INTO THIS EVENING. AUTEN
The national radar mosaic for the moment the first event began.
6 flash flood, 5 hail, 1 thunderstorm wind. Local standard time, as filed.
With the large amounts of hail that fell in addition to 3 inches of rainfall in a short amount of time, several streets in town became flooded. With the storm drains blocked by the hail, the water could not drain fast enough near the Auburn Middle and High School building. The school sustained widespread flood damage totaling around $400,000.
Hail fell for 20 minutes in Aurburn causing widespread damage. Many cars sustained hail damage, as well as, damage to windows, roofs, and siding on numerous homes. Damage was estimated around 9 million dollars.
Several roofs in Palmer sustained hail damage.
Between 3 and 4 inches of rain fell over the southern half of Christian County in a short amount of time. Illinois Route 48 just north of Palmer was closed for about an hour due to the flooding. In Taylorville, a few homes sustained basement flooding and 3 cars had to be towed after being driven into flooded areas. No injuries were reported.
Illinois Route 128 near Westervelt was flooded for a couple of hours due to heavy rains.
Thunderstorm winds blew down several power lines at the intersection of Illinois Route 45 and County Road 1000N.
Several roads in town were briefly flooded due to heavy rains.
Two feet of water was flowing over the Naples Blacktop Road due to heavy rains.
Illinois Route 1 was flooded at several locations near West Union due to heavy rains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302875, 5302877, 5302876, 5302878, 5302880, 5302879, 5302881, 5302882, 5302883, 5302884, 5302962, 5302963.